This meta-analysis, by a Belgian group (Chiara Bernague and colleagues, CNS Drugs 30(9):807-818, 2016), intended to illuminate the character and extent of aripiprazole-induced extrapyramidal symptoms in children and adolescents, fails to corroborate conventional wisdom that the latter manifest disproportionately as akathisia, occur at higher rates in youth than in adults, and constitute sufficient rationale to avoid prescribing aripiprazole in preference to other atypical neuroleptics.
Beginning with 328 “hits” from searching Medline and Embase for “aripiprazole” and “extrapyramidal symptoms” and the bibliographies of the latter, the authors pared their initial hits (of published studies) down to 41 studies of 2114 patients with a mean age of 11.7 years, who were receiving aripiprazole in daily dosages ranging from 3.3 to 22.0 milligrams.
Using several established scales of acute extrapyramidal symptoms (including the Abnormal Involuntary Movement Scale, Barnes Akathisia Scale, Simpson-Angus Scale, and three others preponderantly used outside the U.S., the authors calculated percentages of extrapyramidal symptoms. collectively and individually, in a subgroup of 1660 patients who had been treated with aripiprazole for uncertain durations while participating in studies of known durations. Subsuming “extrapyramidal symptoms” (whose incidence withal was calculated as a discrete category in the authors’ meta-analysis) were acute dystonia, parkinsonian syndrome, tremor (including parkinsonian coarse tremor and fine tremor associated with postural muscle fatigue and unassociated with EPS), akathisia, and, though neither an acute extrapyramidal adverse effect syndrome nor monitored yet by any research group after plausibly long exposures, tardive dyskinesia. The authors include in their analysis no data pertaining to adjunctive use of anticholinergic agents (effective for mitigating dystonia and parkinsonian symptoms), benzodiazepines (effective for dystonia and akathisia), or beta adrenergic antagonists (effective for akathisia).
The authors calculated mean percentages of aripiprazole-emergent extrapyramidal adverse effects, and, in some cases, odds ratios expressing differences in the likelihoods with which acute extrapyramidal symptoms were reported in studies comparing aripiprazole and placebo. The authors observed aripiprazole -emergent “extrapyramidal symptoms,” as a discrete category comprising all subtypes of the latter (which they also studied individually), in 17.1 percent of the collective sample of children and adolescents who had been treated with aripiprazole. Acute dystonias emerged in 4.8 percent, parkinsonian syndromes in 20.8 percent, “tremor” in 10.5 percent, akathisia in 8.8 percent, and tardive dyskinesia in 1.7 percent. Extrapyramidal symptoms (collectively), parkinsonian syndrome, and tremor were significantly more likely to be associated with aripiprazole treatment, while acute dystonia, akathisia, and tardive dyskinesia were not.
The likelihood of extrapyramidal symptoms was found unrelated to age, aripiprazole dosage, duration of study (durations of exposure not discernible from studies), weight, or (presumably, because not specified or mentioned with respect to adverse effects) diagnosis. Nor did percentages of extrapyramidal adverse effects in the authors’ youthful patients differ from priorly reported percentages of aripiprazole-treated adults with similar extrapyramidal symptoms.
After a comprehensive discussion of why evidence (theirs and others’) has so far failed to corroborate the conventional wisdom that aripiprazole commonly induces akathisia or other extrapyramidal adverse effects, and not addressing why expanding on- and off-label use of the latter may suggest that conventional wisdom may exaggerate its propensity to do so, the authors withal conclude that their mixed findings demonstrate a “non-negligible incidence of…extrapyramidal symptoms” in aripiprazole-treated youth. (Obiter: Yet, their failure to find a statistically significant association between EPS during aripiprazole exposure and aripiprazole dosage could be explained by coadministration of EPS-alleviative drugs, about which they concede that they had no data. Had the authors factored the latters’ use into their statistical analysis, and examined the proportionality of those coadministered and differentially effective for distinct EPS (anticholinergic agents for dystonia and parkinsonian symptoms, benzodiazepines or beta antagonists for akathisia), they may have increased both the sensitivity of detecting EPS and the specificity of characterizing their typology.